Alert archive / Pennsylvania / Flood Watches in 2018

Flood Watch 2, NWS State College, PA

January 14, 20185 counties in Pennsylvania

NWS State College, PA issued this flood watch at Jan 14, 2018, 7:48 AM EST for 5 counties in Pennsylvania. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2018, 7:48 AM EST (12:48 UTC)
Expired
Jan 15, 2018, 6:48 AM EST
In force
23 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS61 KCTP 141248
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
748 AM EST Sun Jan 14 2018

PAZ056-057-063-065-066-151200-
/O.NEW.KCTP.FA.A.0002.180114T1248Z-180115T1200Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Dauphin-Cumberland-York-Lancaster-
Including the cities of Newport, Harrisburg, Hershey, Carlisle, 
York, and Lancaster
748 AM EST Sun Jan 14 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in State College has issued a

* Flood Watch for areas along the Susquehanna River over a 
  portion of central Pennsylvania, including the following areas, 
  Cumberland, Dauphin, Lancaster, Perry, and York. 

* Through Monday morning

* Ice is beginning to move on the Susquehanna River. Ice jams are
  possible and may result in local flooding at points where they
  potentially form along the Susquehanna River over the next 24 
  hours.

* Ice jam formation can cause rapid rises in rivers and streams
  leading to flooding. If you live in an area that is prone to ice
  jam flooding, be prepared to take quick action in the event of 
  an ice jam flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Keep an eye on area waterways and be alert for ice jam formation
and potential flooding.

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

DEVOIR
1 follow-up statement
924 
WGUS61 KCTP 151148
FFACTP

Flood Watch
National Weather Service State College PA
648 AM EST Mon Jan 15 2018


PAZ056-057-063-065-066-151300-
/O.CAN.KCTP.FA.A.0002.000000T0000Z-180115T1200Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Dauphin-Cumberland-York-Lancaster-
Including the cities of Newport, Harrisburg, Hershey, Carlisle, 
York, and Lancaster
648 AM EST Mon Jan 15 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for the Susquehanna River has been cancelled.
River levels area receding this morning and the threat of ice 
jams has diminished. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Jan 14, 7:23 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 14, 7:23 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
723 AM EST Sun Jan 14 2018

.SYNOPSIS...
A deep cold upper level trough will swing through the region
this weekend into the middle of next week. This feature will
lift out by the end of next week and be replaced by a building
upper ridge over the east coast by next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold, dry air mass settling into Pa this morning. Despite low
inversion heights, patchy stratocu and a few flurries still
noted downwind of the lakes across parts of the Allegheny
Plateau and mountains of northeast Pa. Interesting to note the
limited moisture flux from mostly frozen Lake Erie. Arrival of
high pressure and falling inversion heights should cause
stratocu to dwindle over all but Warren County by later today.

Based on current observations and near term wind forecast, it
looks like only the highest ridgetops of the Alleghenies will
see wind chills of -15 or lower. However, will make no changes
at this point to the advisory, which lasts through 15Z.

Fair and cold weather expected today with surface high directly
over the state. Despite abundant sunshine over most of the area,
temperatures will remain well below seasonal averages. Mixing
down ensemble mean 925mb temps of around -15C translates to
expected maxes from the teens over the Allegheny Plateau, to the
low 20s across the Susq Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Another very cold night is in store for the area with favorable
conditions for radiational cooling beneath surface high. Models
do indicate some cirrus spreading into the state ahead of a
shortwave lifting northeast up the Appalachians. However, light
wind and snow cover should allow readings to fall to around -5F
over the northern mountains. Wind chills may again approach -15F
along the ridgetops of northern Pa, but most locations should
remain sub-advisory.

An Alberta Clipper will swing southeast across the lower Grt Lks
Monday, spreading increasing cloud cover into the state and
perhaps a bit of light snow across the northwest counties during
the afternoon. Readings are expected to moderate a bit Monday in
WAA regime ahead of clipper, but thickening cloud cover will
temper the warm up. NBM/SuperBlend indicating highs in the 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Med range guidance showing a weakening clipper tracking across
the eastern Grt Lks Monday night, a track unfavorable for much
snow in central Pa. Weak WAA, combined with orographic
enhancement, may produce up to an inch across the
northern/western mountains Mon Night, with little further east.

However, a weak secondary low tracking from the southern
Appalachians to the Mid Atlantic coast, combined with
frontogenetic forcing resulting from jet streak entrance
circulation, could potentially produce a couple of inches
across our southeast counties Tuesday/Tuesday night.

A reinforcing shot of cold air will work into the region by
Wednesday, as deep upper trough swings through the region.
Surface ridging over the area indicates there will be very
limited lake effect activity, and mostly sunny skies east of
the mountains Wed/Thursday.

00Z NAEFS and ECENS continue to advertise a pattern change by
late in the forecast period, with upper trough lifting out and
an anomalous upper ridge building over the eastern conus by
next weekend. Return southwest flow and above normal
temperatures appear very likely by next weekend, as surface
high passes off the east coast and anomalous 850 temps surge
into the region.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Reinforcing shot of cold air will bring breezy NW winds this
morning and a period of MVFR cigs in KJST and KBFD this
morning. Otherwise, generally VFR conds are expected through the
period as high pressure builds into the region.

Outlook...

Mon...PM light snow poss west. PM low cigs poss east.

Tue...Morning snow ending. Becoming VFR south and east,
lingering snow showers and restrictions over the mountains.

Wed...Mainly VFR, but brief reductions in vsby and cigs
possible across the Northern and Western mtns as a result of
isolated snow showers.

Thu...Mainly VFR.

&&

.HYDROLOGY...
Complicated hydrology going on across the CWA. The rain from the
last couple days is making its way through the river systems.
There has been lots of ice movement and there are still active
ice jams across some of the area and anyone near rivers and
streams should monitor levels closely. With the cold
temperatures water will begin refreezing which should lock up
shortly. Exception to all this is along the lower Susquehanna.
Will be watching a significant rise move downstream towards
Harrisburg tonight and Sunday. Expect flows to rapidly increase
which will begin moving some of the ice. Fortunately water
levels are low and it will take quite a bit of water to produce
flooding from any ice jams but this area will be monitored
closely. It will certainly be interesting to watch the ice move
through the city tomorrow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 10 AM EST this morning for PAZ005-
006-010>012-017-018-024-033-037-041-042.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Ceru/Gartner
HYDROLOGY...
Hazardous weather outlook, Jan 14, 6:02 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
602 AM EST Sun Jan 14 2018

PAZ004-019-025>028-034>036-045-046-049>053-056>059-063>066-151115-
Warren-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-
Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
602 AM EST Sun Jan 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017-018-024-033-037-041-042-151115-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
602 AM EST Sun Jan 14 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flood Watches in Pennsylvania, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.